Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

The converse of the Minkowski's inequality theorem and its generalization


Author: Janusz Matkowski
Journal: Proc. Amer. Math. Soc. 109 (1990), 663-675
MSC: Primary 39C05; Secondary 26D10, 26D15, 46E30
MathSciNet review: 1009994
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let ($ \Omega $, $ \Sigma $, $ \mu $) be a measure space with two sets $ A,B \in \Sigma $ such that $ 0 < \mu (A) < 1 < \mu (B) < \infty $ , and let $ \varphi :{{\mathbf{R}}_ + } \to {{\mathbf{R}}_ + }$ be bijective and $ {\varphi ^{ - 1}}$ continuous at 0. We prove that if for all $ \mu $-integrable step functions $ x,y:\Omega \to {\mathbf{R}}$,

$\displaystyle {\varphi ^{ - 1}}\left( {\int_\Omega {\varphi \circ \vert x + y\v... ...varphi ^{ - 1}}\left( {\int_\Omega {\varphi \circ \vert y\vert d\mu } } \right)$

then $ \varphi (t) = \varphi (1){t^p}$ for some $ p \geq 1$. In the case of normalized measure we prove a generalization of Minkowski's inequality theorem. The suitable results for the reversed inequality are also presented.

References [Enhancements On Off] (What's this?)

  • [1] J. Aczél, Lectures on functional equations and their applications, Mathematics in Science and Engineering, Vol. 19, Academic Press, New York-London, 1966. Translated by Scripta Technica, Inc. Supplemented by the author. Edited by Hansjorg Oser. MR 0208210
  • [2] G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge, at the University Press, 1952. 2d ed. MR 0046395
  • [3] Marek Kuczma, An introduction to the theory of functional equations and inequalities, Prace Naukowe Uniwersytetu Śląskiego w Katowicach [Scientific Publications of the University of Silesia], vol. 489, Uniwersytet Śląski, Katowice; Państwowe Wydawnictwo Naukowe (PWN), Warsaw, 1985. Cauchy’s equation and Jensen’s inequality; With a Polish summary. MR 788497
  • [4] Norbert Kuhn, A note on 𝑡-convex functions, General inequalities, 4 (Oberwolfach, 1983) Internat. Schriftenreihe Numer. Math., vol. 71, Birkhäuser, Basel, 1984, pp. 269–276. MR 821804
  • [5] J. Matkowski and T. Swiatkowski, Quasi-monotontcity, subadditive bijections of $ {{\mathbf{R}}_ + }$ and characterization of $ {L^p}$-norm, J. Math. Anal, and Appl. (to appear).
  • [6] H. P. Mulholland, On generalizations of Minkowski’s inequality in the form of a triangle inequality, Proc. London Math. Soc. (2) 51 (1950), 294–307. MR 0033865

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 39C05, 26D10, 26D15, 46E30

Retrieve articles in all journals with MSC: 39C05, 26D10, 26D15, 46E30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1990-1009994-0
Keywords: Measure space, Minkowski's inequality, subadditive functions, convex functions, normalized measure
Article copyright: © Copyright 1990 American Mathematical Society